Tennessee, 2002

Hail and Damaging Winds in Tennessee, March 29, 2002

March 29, 2002 · NWS OHX · 5 events in 5 counties and zones

3 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 29, 3:15 AM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Mar 29, 3:15 AM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CST FRI MAR 29 2002

TWO H5 LOWS OF INTEREST...ONE OVER THE ONTARIO-MANITOBA BORDER WITH
A TROUGH THAT EXTENDS SOUTH SOUTHWEST INTO THE UPPER PLAINS AND
MIDDLE ROCKIES. THE SECOND LOW...A CUTOFF LOW OVER UPPER BAJA.
NEITHER CIRCULATION SEEMS IN A HURRY TO MOVE EASTWARD. THE SURFACE PATTERN
REFLECTS THE UPPER PATTERN WITH WELL DEVELOPED SURFACE LOWS IN NE
MANITOBA AND SOUTHERN KANSAS.

MODELS PUSH THE KANSAS LOW QUICKLY NORTHEASTWARD WITH THE ASSOCIATED
WEAK COLD FRONT SWINGING THROUGH THE MIDSTATE TONIGHT. SLIGHT
POSSIBILITY FOR SEVERE TONIGHT...BUT WILL WAIT FOR DAYSHIFT TO MAKE
THAT CALL. RAIN CHANCES END TEMPORARILY WHILE WAITING ON THE BAJA
LOW TO MOVE INTO TEXAS. A WARM FRONT AHEAD OF THE SURFACE LOW IN
TEXAS RETURNS PRECIP CHANCES TO MIDDLE TENNESSEE BY SATURDAY NIGHT.
PRECIP PROBABILITIES INCREASE FOR EASTER SUNDAY AS THE LOW MOVES BY
THE MIDSTATE TO THE SOUTH. DRIER AIR MOVES IN SUNDAY NIGHT WITH THE
SURFACE RIDGE OVER THE AREA THROUGH MONDAY. LOW LEVEL FLOW TURNS
BACK TO THE SOUTH BY MONDAY NIGHT WITH A SECOND FRONT DUE INTO THE
AREA EARLY TUESDAY NIGHT. MUCH COLDER AIR FOLLOWS BEHIND THIS FRONT
WITH BELOW NORMAL TEMPS EXPECTED FOR WEDNESDAY AND THURSDAY.

BNA EB 074/051 065/041 054 18562
CSV BB 071/049 062/041 052 18382

.BNA...NONE.

JLM

In the hours before

Special weather statement, Mar 29, 5:30 AM CST, 4 hours 10 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-301130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI MAR 29 2002

PARTLY CLOUDY CONDITIONS THIS MORNING WITH SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS LIKELY
TONIGHT. ATMOSPHERIC MOISTURE AND INSTABILITY PROFILES...INDICATE
SOME STORMS MAY APPROACH SEVERE LIMITS TONIGHT...AS A COLD FRONT
PUSHES INTO THE AREA. THE MAIN THREAT IS FROM STRONG WINDS
AND HAIL.

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS MAY BECOME
NECESSARY TONIGHT.

JLM
Special weather statement, Mar 29, 8:41 AM CST, 59 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-301130-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME OF ISSUANCE
NATIONAL WEATHER SERVICE NASHVILLE TN
841 AM CST FRI MAR 29 2002

...SEVERE WEATHER IS POSSIBLE ACROSS MIDDLE TENNESSEE THIS AFTERNOON
AND EVENING...

AN APPROACHING COLD FRONT WILL LIKELY BRING ACTIVE WEATHER TO THE
MID STATE DURING THE LATE AFTERNOON AND EARLY EVENING. THE
COMBINATION OF WARM MOIST AIR AT THE SURFACE, AND UNUSUALLY COLD AIR
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE, WILL PRODUCE
THUNDERSTORMS ACROSS THE AREA BEGINNING DURING THE PEAK HEATING
HOURS.

THE BEST TIME FOR THUNDERSTORMS WILL BE BETWEEN 300 PM AND 800 PM.
THE PRIMARY THREATS TO MIDDLE TENNESSEE RESIDENTS WILL BE LARGE HAIL
AND DAMAGING WINDS. WITH THE INCREASED THREAT OF SEVERE WEATHER,
EMERGENCY MANAGERS AND SPOTTER GROUPS ARE URGED TO MONITOR WEATHER
CONDITIONS AS THE DAY PROGRESSES, AS ACTIVATION MAY BECOME NECESSARY.

ROSE

The radar

The Northeast Alabama radar (KHTX), 70 km away, was scanning. The volume nearest the first event began at 15:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Grundy

When
March 29, 9:40 AM CST
Where
Grundy County, 10 mi NW of Altamont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.533, -85.867

Dime size hail reported.

Thunderstorm Wind, Dickson

When
March 29, 7:40 PM CST
Where
Dickson County, 3 mi SE of Dickson
Measured
85 kt (98 mph)
Reported by
NWS STORM SURVEY
Coordinates
36.050, -87.350

NWS storm survey indicated straight line wind damage was on Old Columbia Road and Marshall Stuart Drive. The winds took the roof off of Sanker's Market. A trailer was flipped over across the street. About 2000 feet to the west, a roof was damaged to a warehouse owned by Sumiden Wire Products Corp.

Thunderstorm Wind, Bedford

When
March 29, 8:00 PM CST
Where
Bedford County, 15 mi NE of Shelbyville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -86.283

Law enforcement reported large tree down on Highway 82 E.

Hail, Lincoln

When
March 29, 9:35 PM CST
Where
Lincoln County, Fayetteville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.150, -86.583

Golf ball size hail reported.

Thunderstorm Wind, Giles

When
March 29, 10:00 PM CST
Where
Giles County, Campbellsville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
35.333, -87.133

EMA director reported trees down just north of Campbellsville in the northwest part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2002Every state in 2002This day in weather historyWarnings in Tennessee, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285823, 5285826, 5285824, 5285822, 5285825.